Kansas, 2007

Ice Storm in Kansas, January 12 to 14, 2007

January 12 to 14, 2007 · NWS SGF · 3 events in 2 counties and zones

One of the greatest disasters to ever impact southwest Missouri, including the Springfield metro area, occurred in the form of an ice storm. Several counties, mainly along and north of the interstate 44 corridor, experienced ice accumulations up to two and a half inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

One of the greatest disasters to ever impact southwest Missouri, including the Springfield metro area, occurred in the form of an ice storm. Several counties, mainly along and north of the interstate 44 corridor, experienced ice accumulations up to two and a half inches. Power outages and catastrophic tree damage were the main impacts resulting from this historic event. However, for southeast Kansas, mainly sleet fell during this time which accumulated up to five inches in some spots. The sleet pack made for hazardous travel for several days while numerous reports of broken bones and other injuries occurred to individuals falling on the slippery sleet pack.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 2:58 PM CST, 2 minutes earlier.

Area forecast discussion, Jan 12, 2:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CST FRI JAN 12 2007

...MAJOR ICE STORM TO IMPACT MUCH OF THE REGION THROUGH SUNDAY...

.DISCUSSION...

ARCTIC AIR CONTINUES TO SURGE SOUTH WITH THE FREEZING LINE
STRETCHING FROM JUST WEST OF SPRINGFIELD TO JUST NORTH OF ROLLA AT
20Z. FREEZING RAIN AND DRIZZLE ALREADY FALLING FROM SOUTHEAST KANSAS
INTO CENTRAL MISSOURI. PRECIPITATION HAS BEEN MIXED AT TIMES WITH
SLEET ESPECIALLY ON THE WESTERN EDGES OF THE PRECIPITATION WHERE THE
COLD COLUMN HAD DEEPENED. PRECIPITATION CONTINUED TO EXPAND FROM THE
SOUTHERN PLAINS INTO THE OZARKS IN REGION OF STRONG FRONTOGENETICAL
FORCING. LIFT WAS ALSO AIDED BY A MINOR SHORTWAVE TRACKING NORTHEAST
OUT OF OKLAHOMA.

SHORT TERM (TONIGHT THROUGH SUNDAY)...

FOLLOWED CLOSER TO THE WRF MODEL THROUGH THE WEEKEND WITH ITS BETTER
PERFORMANCE OF THE THERMAL PROFILE. EXPECT FREEZING LINE TO REACH A
SPRINGFIELD TO ROLLA LINE BY MID AFTERNOON AND FROM JUST NORTH OF
BRANSON TO NEAR HOUSTON BY LATE EVENING. ARCTIC AIR WILL REMAIN
ENTRENCHED ACROSS REGION THROUGH THE WEEKEND BUT TEMPERATURES MAY
REMAIN ABOVE FREEZING IN FAR SOUTH CENTRAL MISSOURI UNTIL SATURDAY
NIGHT.

WE WILL SEE WAVES OF PRECIPITATION PUSH ACROSS THE REGION THE NEXT
48 HOURS AS A SERIES OF SHORTWAVES TRACK NORTHEAST IN SOUTHWESTERLY
FLOW AHEAD OF A PRIMARY TROUGH ACROSS THE WESTERN U.S. UPPER JET
INTERACTIONS WILL ALSO ENHANCE SYNOPTIC LIFT AND PRECIPITATION RATES
AT TIMES. MOISTURE IS IN ABUNDANT SUPPLY WITH PRECIPITABLE WATER
VALUES AROUND 1.25 ACROSS THE LOWER MISSISSIPPI RIVER VALLEY.

PERSISTENT MOISTURE TRANSPORT OVER TOP THE ARCTIC BOUNDARY WILL
RESULT IN POTENTIALLY DAMAGING ICE ACCUMULATIONS. LATEST MODEL
OUTPUT SUGGEST HEAVY ICE ACCUMULATIONS WITH ONE HALF TO ONE INCH
ACCUMULATIONS POSSIBLE BY SUNDAY. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. AN ICE STORM WARNING REMAINS IN EFFECT GENERALLY NORTH OF A
LINE FROM GALENA TO HOUSTON.

BOTH THE GFS AND WRF MODEL SOUNDINGS SUGGEST THAT A RATHER STOUT
LAYER OF WARM AIR WILL REMAIN ABOVE THIS VERY SHALLOW ARCTIC AIRMASS
INTO SUNDAY. TWO THINGS WILL LEAD TO CHANGING THE FREEZING RAIN OVER
TO A MIXTURE OF SLEET AND SNOW ON SUNDAY. THE FIRST WILL BE THE
CONTINUAL INTENSIFICATION OF THE COLD AIRMASS UNDERNEATH THE WARM
LAYER ALOFT ASSOCIATED WITH PERSISTENT COLD AIR ADVECTION WITH THE
ARCTIC HIGH PRESSURE. THE SECOND WILL BE THE COOLING ASSOCIATED THE
CORE OF THE UPPER WAVE ITSELF. AREAS IN SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI LOOK AS THOUGH THIS SWITCH TO SLEET AND SNOW WILL
OCCUR SUNDAY AFTERNOON BEFORE ENDING SUNDAY NIGHT. LIGHT
ACCUMULATIONS OF SLEET/SNOW ARE EXPECTED AND HAVE MAINTAINED THE
ASSESSMENT FROM THE PREVIOUS FORECAST. FARTHER EAST (I.E. THE
EASTERN TWO-THIRDS OF THE CWFA)...IT APPEARS AS THOUGH WE WILL RELY
ON THE COOLING ASSOCIATED WITH THE UPPER WAVE TO MORPH THE
TEMPERATURES ALOFT TOWARD FREEZING BEFORE A CHANGEOVER IS EXPECTED.
I EXPECT MORE SLEET TO MIX IN WITH THE FREEZING RAIN AS THE DAY
PROGRESSES SUNDAY...BUT A COMPLETE CHANGEOVER ISNT LIKELY UNTIL
SUNSET SUNDAY OR SHORTLY THEREAFTER.

AT THIS TIME...IT APPEARS THAT THE BULK OF THE PRECIPITATION WILL BE
OF THE FREEZING RAIN VARIETY...BUT WE WILL NEED TO KEEP A VERY CLOSE
EYE ON SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI COUNTIES TO SEE
IF THE COLD AIR NEAR THE SURFACE IS INTENSE ENOUGH TO TRANSITION THE
FREEZING RAIN TO SLEET EARLIER THAN ANTICIPATED.

ALSO HEAVY RAINFALL AND THE POTENTIAL OF FLOODING WILL EXIST ACROSS
FAR SOUTHERN MISSOURI WHERE AMOUNTS OF 3 TO 4 INCHES WILL BE
POSSIBLE. SIGNIFICANT FLOODING COULD MATERIALIZE ACROSS FAR SOUTH
CENTRAL MISSOURI AND POINTS TO THE EAST AND SOUTH.

THE LATEST INFORMATION SUGGEST THAT THIS WILL BE A MAJOR ICE STORM.
TRAVEL WILL BECOME TREACHEROUS IF NOT IMPOSSIBLE. POWER OUTAGES ARE
LIKELY.

FOSTER/GAGAN

LONG TERM (TUESDAY THROUGH FRIDAY)...

MED RANGE GUIDANCE AND THE GFS ENSEMBLES GENERALLY AGREE THAT AN
AMPLIFIED PATTERN WILL CONTINUE. AN ARCTIC HIGH WILL BE PARKED OVER
THE REGION THROUGH MIDWEEK...SLOWLY HEADING EAST BY WEEKS END AS
ANOTHER UPPER WAVE ENTERS THE NORTHERN CONUS. OVERALL AM EXPECTING
AN UPPER TROUGH TO REMAIN IN PLACE FOR MOST OF THE PERIOD IN SOME
SHAPE OR FORM...WITH A BRIEF PERIOD OF SHORTWAVE RIDING LATE NEXT
WEEK AHEAD OF THE DISTURBANCE OVER THE NORTHERN TIER OF STATES.

TEMPERATURES WILL BE WELL BELOW AVERAGE. THE COLDEST PERIOD WILL
BE TUESDAY AND TUESDAY NIGHT...WITH TEMPS A SOLID 20F BELOW THE
SEASONAL AVERAGE. HIGHS TEMPS WILL BEGIN TO MODERATE A BIT ON
WED/THUR...BUT LOWS WED NIGHT WILL STILL REMAIN IN THE SINGLE DIGITS
TO LOW TEENS. GIVEN DEEP LAYER DRY AIR PROGGED BY THE MODELS...WILL
KEEP THE EXTENDED PRECIP FREE.

GAGAN

&&

.AVIATION...

IFR/LIFR CEILINGS AND VISIBILITIES CURRENTLY BEING REPORTED ACROSS
THE REGION.  IN ADDITION...KJLN WENT BELOW FREEZING AROUND 16Z AND
RAIN HAS NOW GONE OVER TO FREEZING RAIN.  EXPECT KSGF TO GO TO FZRA
AROUND 21Z...WITH KUNO AREA CONVERTING OVER AFTER 06Z. CONDITIONS
WILL THEN REMAIN IFR/LIFR THROUGH THE TAF PERIOD FOR BOTH CEILINGS
AND VISIBILITIES WITH SCATTERED TO OCCASIONAL FREEZING RAIN EXPECTED
ACROSS THE ENTIRE AREA.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...ICE STORM WARNING FOR AREAS ALONG AND NORTH OF A LINE FROM
GALENA TO HOUSTON.  WINTER STORM WATCH FOR FAR SOUTHERN MISSOURI.
FLOOD WATCH FOR AREAS ALONG AND SOUTH OF I-44.
KS...ICE STORM WARNING FOR BOURBON...CHEROKEE...AND CRAWFORD
COUNTIES IN SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Jan 12, 12:15 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CST FRI JAN 12 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1215 PM CST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

...A MAJOR WINTER STORM TO IMPACT THE REGION THROUGH SUNDAY...

.DAY ONE...TODAY AND TONIGHT.

 A MAJOR ICE STORM WILL DEVELOP FROM SOUTHEAST KANSAS INTO THE
 MISSOURI OZARKS THROUGH TONIGHT.

 ICE ACCUMULATIONS OF ONE QUARTER TO THREE QUARTERS OF AN INCH ARE
 LIKELY BY SATURDAY MORNING. SEE THE LATEST WINTER STORM WARNINGS
 ISSUED BY THE NATIONAL WEATHER SERVICE FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 PERIODS OF FREEZING RAIN WILL CONTINUE THROUGH SUNDAY WITH TOTAL
 ICE ACCUMULATIONS OF ONE HALF TO ONE INCH POSSIBLE. THE FREEZING
 RAIN WILL TRANSITION TO SLEET AND SNOW SUNDAY AS THE PRIMARY STORM
 SYSTEM TRACKS INTO THE REGION.

 IN ADDITION...HEAVY RAINFALL AMOUNTS OF TWO TO FOUR INCHES MAY
 CAUSE FLOODING ACROSS FAR SOUTHERN MISSOURI.

 THIS WINTER STORM WILL AFFECT THE SURROUNDING REGION FROM OKLAHOMA
 NORTHEAST TO ILLINOIS. IF TRAVEL IS NECESSARY THIS WEEKEND...BE
 PREPARED FOR TREACHEROUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
  EMERGENCY MANAGEMENT AND SPOTTERS ARE ENCOURAGED TO RELAY ICE
  ACCUMULATIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Cherokee

When
January 12, 3:00 PM CST to January 14, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Three to five inches of sleet pack accumulated across the entire county.

Ice Storm, Bourbon

When
January 12, 3:00 PM CST to January 14, 6:00 PM CST
Where
Bourbon forecast zone
Reported by
Emergency Manager
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Three to five inches of sleet pack accumulated across the entire county.

Ice Storm, Cherokee

When
January 12, 3:00 PM CST to January 14, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Three to five inches of sleet pack accumulated across the entire county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13079, 13080, 13081.